An Indiana University School of Medicine study, in the Journal of Pediatrics, has found a link between erythromycin, and subsequent development of pyloric stenosis, a condition that affects one in 500 newborns.
Pyloric stenosis, which usually occurs in the first or second month of life, is a blockage of the outlet of the stomach that causes projectile vomiting, leading to weight loss and dehydration. It is a common indication for abdominal surgery in infancy. "The finding will make a difference to the health of baies," said the study's principal investigator, Barbara E. Mahon a clinical assistant professor of pediatrics.
AdvertisementUsing clinical data extracted from the Regenstrief Medical Record System - a comprehensive electronic medical records system that gathers and stores data including diagnoses, radiology and operative reports, pharmacy records, and physician observations - the researchers studied babies. They found that if given erthromycin during the first two weeks of life, babies were 10.5 times more likely to develop pyloric stenosis than babies who were not given the antibiotic.
The newborns were given erthromycin by mouth in a 10-to-14 day course, usually because of maternal chlamydia at the time of delivery. Erythromucin has had a long history as a useful, safe, and generally well-tolerated drug, the researchers reported. However, as a result of their study they say that the antibiotic should be used only with prudence in the first two weeks of life.The IU School of Medicine study also showed that babies who received an erythromycin eye ointment, a common treatment for conjunctivitis, did not have a higher risk of pyloric stenosis.
You May Also Like